Kansas, 2009Hail and Damaging Winds in Kansas, July 8, 2009
July 8, 2009 · NWS ICT · 5 events in 1 county or zone
A lone but intense supercell moved rapidly south out of Northeast Kansas during the afternoon hours of July 8th, 2009. The storm produced quarter sized hail driven by winds of 60 to 80 mph, which produced a swath of damage across Allen County, Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- $1.1 million
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone but intense supercell moved rapidly south out of Northeast Kansas during the afternoon hours of July 8th, 2009. The storm produced quarter sized hail driven by winds of 60 to 80 mph, which produced a swath of damage across Allen County, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 2:24 PM CST, 21 minutes earlier.
Area forecast discussion, Jul 8, 2:24 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT WED JUL 8 2009
.DISCUSSION...
FORECAST HIGHLIGHTS WILL BE SLIGHT THUNDERSTORM CHANCES OVER THE
NEXT 7 DAYS...ALONG WITH THE HEAT.
LONE STRONG/SEVERE SUPERCELL CURRENTLY MOVING SOUTH ALONG
INSTABILITY AXIS/MID-LEVEL BAROCLINIC ZONE ACROSS FAR EASTERN KS MAY
CLIP PORTIONS OF WOODSON AND ALLEN COUNTY OVER THE NEXT COUPLE
HOURS. HOWEVER...THINKING THAT THIS ISOLATED ACTIVITY MAY TEND TO
EVENTUALLY WEAKEN AS IT MOVES INTO A MORE STABLE AIRMASS.
ADDITIONALLY...A STRAY ISOLATED STORM MAY DEVELOP ACROSS
NORTHERN/NORTHEAST KS...ALONG A REMNANT OUTFLOW BOUNDARY. THIS
ACTIVITY COULD CLIP NORTHERN/NORTHEAST PORTIONS OF THE AREA LATE
THIS AFTERNOON/EVENING. THERE IS GREATER CONFIDENCE IN AN MCS
DEVELOPING AFTER MIDNIGHT...AS LOW-LEVEL JET VEERS...INCREASING LIFT
ALONG THE LOW-MID LEVEL BAROCLINIC ZONE CURRENTLY IN PLACE. THINKING
BEST CHANCES WILL BE EAST OF I-135...ALTHOUGH CANNOT RULE OUT
ISOLATED ACTIVITY WEST OF I-135. DESPITE ONLY MODEST
INSTABILITY...STRONG DIRECTIONAL DEEP LAYER SHEAR AND GOOD
STORM-RELATIVE INFLOW COULD PROMOTE A FEW SEVERE STORMS...CAPABLE OF
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...ALTHOUGH NOT
ANTICIPATING A HIGH-END EVENT BY ANY MEANS. THIS ACTIVITY SHOULD
PERSIST INTO THURSDAY MORNING OVER EAST-CENTRAL/SOUTHEAST KS.
A SUBTLY ACTIVE PATTERN EXPECTED THE NEXT 5-7 DAYS. THE BUILDING
MID/UPPER RIDGE CENTER IS EXPECTED TO REMAIN ACROSS THE SOUTHERN
PLAINS/SOUTHERN ROCKIES...KEEPING THE FORECAST AREA IN A
WEST/NORTHWEST FLOW ALOFT REGIME. THIS WILL ALLOW FOR VARIOUS WEAK
FRONTAL BOUNDARIES TO WOBBLE IN THE VICINITY OF THE FORECAST
AREA...AS SUBTLE MID/UPPER DISTURBANCES RACE EAST/SOUTHEAST THROUGH
THE NORTHWEST FLOW ALOFT. THIS WILL ALLOW FOR SLIGHT CHANCES OF
THUNDERSTORMS JUST ABOUT EACH DAY AND NIGHT...MAINLY ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA CLOSEST TO THE STRONGER
WEST/NORTHWESTERLIES. FOR THE MOST PART...AM NOT ANTICIPATING ANY
WIDESPREAD AND/OR HIGH-END SEVERE EVENTS...MAINLY DUE TO VERY WARM
MID-LEVEL TEMPERATURES AND RELATIVELY WEAK FLOW ALOFT. HOWEVER...A
FEW MAINLY NOCTURNAL THROUGH MORNING STRONG/SEVERE THUNDERSTORM
COMPLEXES CANNOT BE RULED OUT...ALONG WITH LOCALLY HEAVY RAIN.
HEAT WILL BE ANOTHER ISSUE. LATEST MODEL GUIDANCE CONTINUES TO
SUGGEST ABOVE NORMAL TEMPERATURES THROUGH THE NEXT 7 DAYS...WITH
850MB TEMPERATURES APPROACHING AND EVEN EXCEEDING 30C. NORMAL HIGHS
THIS TIME OF YEAR ARE LOW 90S. PENDING MORNING CONVECTION HAMPERING
HIGHS...THINKING THURSDAY-FRIDAY HIGHS WILL REACH 90S-100S...WARMEST
ON FRIDAY. IN FACT...SOUTHWEST PORTIONS OF THE FORECAST AREA COULD
VERY WELL EXCEED 105F ON FRIDAY...GIVEN THE EXPECTED AMOUNT OF
MIXING OCCURS. HEAT INDICES WILL BE MARGINAL FOR A HEAT ADVISORY DUE
TO DEWPOINTS MIXING OUT FROM SOUTHWEST TO NORTHEAST...SO WILL HOLD
OFF ON ISSUING ANY HEADLINES AT THIS TIME. SATURDAY TEMPERATURES
WILL BE TRICKY AS A COLD FRONT OOZES SOUTH ACROSS THE AREA. LATEST
GUIDANCE CONTINUES TO TREND FARTHER SOUTH WITH THIS FRONT...SO THE
EXTREME TEMPERATURES MAY BE CONFINED TO FAR SOUTHERN COUNTIES.
KLEINSASSER
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COMPLEX OF CONVECTION QUICKLY MOVED SOUTH OF THE AREA INTO OK EARLY
TODAY...WITH JUST LINGERING MID CLOUDS ACROSS THE KICT AND KHUT TAF
SITES. FOR THE REST OF THE DAY EXPECT VFR CONDITIONS FOR ALL THE TAF
SITES AS CAPPING INVERSION ALOFT KEEPS PRECIP CHANCES NIL.
CONCERN THEN SHIFTS TO ANOTHER ROUND OF NOCTURNAL CONVECTION
EXPECTED ACROSS PORTIONS OF CENTRAL AND NORTHEAST KS LATE TONIGHT.
MID LEVEL LIFT AND ELEVATED INSTABILITY LOOKS TO INCREASE ACROSS
THIS AREA BETWEEN 06-09Z/THU WITH A COUPLE AREAS OF CONVECTION
POSSIBLE TO THE EAST OF INTERSTATE 135 AFTER 09Z/THU. THIS WILL
POSSIBLY AFFECT THE KSLN AND EVENTUALLY THE KCNU TAF SITES AS THIS
AREA OF STORMS AGAIN SLIDES TO THE SOUTH DURING THE 09-15Z/THU TIME
FRAME. SO HAVE INSERTED A VCTS FOR THIS CHANCE. NOT TOO CONFIDENT
ENOUGH IN PLACEMENT OF THE CONVECTION TO GO WITH A TEMPO GROUP JUST
YET.
ALSO NOT CONFIDENT IN KICT AND KHUT STAYING DRY AS WELL...EARLY ON
THU...BUT WILL KEEP MENTION OF TSRA OUT OF THESE SITES AND WAIT TILL
LATER TAF ISSUANCES TO INSERT IF NEEDED.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 74 101 76 103 / 20 10 10 10
HUTCHINSON 74 101 75 102 / 20 10 10 20
NEWTON 73 99 76 102 / 20 10 10 20
ELDORADO 73 98 76 102 / 20 10 10 10
WINFIELD-KWLD 74 101 76 103 / 20 10 10 10
RUSSELL 74 101 74 99 / 10 10 20 20
GREAT BEND 74 102 74 100 / 10 10 20 20
SALINA 74 99 75 99 / 20 10 20 20
MCPHERSON 74 100 75 101 / 20 10 20 20
COFFEYVILLE 73 96 75 101 / 30 30 10 10
CHANUTE 72 96 75 99 / 30 30 10 10
IOLA 71 95 75 98 / 30 30 20 10
PARSONS-KPPF 72 96 75 100 / 30 30 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 8, 4:31 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
531 AM CDT WED JUL 8 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
531 AM CDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY BECOME ISOLATED TO WIDELY SCATTERED ACROSS THE
AREA THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. HOWEVER A FEW
STRONG STORMS WITH DIME SIZE HAIL WILL BE POSSIBLE...FOR AREAS
GENERALLY ALONG AND WEST OF A SALINA TO EL DORADO TO SEDAN LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY MORNING...FOR
AREAS MAINLY EAST OF THE TURNPIKE. A FEW STORMS COULD BE STRONG
PRODUCING DIME SIZE HAIL.
HEAT INDICES WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS
MOST OF THE AREA ON THURSDAY AND FRIDAY AFTERNOON...AND MAINLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AND SUNDAY
AFTERNOON. THIS HEAT MAY CONTINUE ACROSS MUCH OF THE AREA INTO
EARLY NEXT WEEK.
BESIDES THE HEAT...THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS
OVER THE WEEKEND...MAINLY ACROSS CENTRAL KANSAS. CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK...MAINLY ACROSS
SOUTHEAST KANSAS. ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED/BILLINGS
In the hours before
Special weather statement, Jul 8, 2:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT WED JUL 8 2009
KSZ072-082045-
ALLEN-
316 PM CDT WED JUL 8 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...
AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM NEAR GARNETT...OR 23 MILES SOUTH OF OTTAWA...
AND MOVING SOUTH AT 35 MPH.
QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.
PEOPLE IN EASTERN ALLEN COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
CARUSO
Hail, Allen
- When
- July 8, 2:45 PM CST to 2:55 PM CST
- Where
- Allen County, 0.93 mi ENE of Mildred
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.025, -95.154
Quarter inch hail driven by wind gusts to 60 mph lasted for almost ten minutes and shredded the vinyl siding of a homestead. The hail also blasted out several windows to the home.
Thunderstorm Wind, Allen
- When
- July 8, 2:45 PM CST to 2:55 PM CST
- Where
- Allen County, 0.94 mi ENE of Mildred
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 38.025, -95.154
Winds estimated at 60 mph, accompanied by quarter sized hail produced widespread damage to a farmstead. The winds knocked down a large tree limb that crashed into the house. Another sycamore tree was knocked down, covering a car on the property.
Thunderstorm Wind, Allen
- When
- July 8, 2:45 PM CST to 3:06 PM CST
- Where
- Allen County, 0.99 mi NE of Mildred to 4.37 mi E of Moran
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 38.030, -95.157
Winds estimated at 80 mph and quarter size hail produced a swath of damage to cornfields from east of Mildred, Kansas to just west of Bronson, Kansas. The damaging winds and hail reduced corn fields to little more than bent and broken stocks. The damage continued into Bourbon county, Kansas.
Hail, Allen
- When
- July 8, 2:55 PM CST to 3:06 PM CST
- Where
- Allen County, 4.77 mi ESE of Moran
- Measured
- 1.75 in hail
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.902, -95.085
The golfball sized hail fell for almost 10 minutes causing 3 foot drifts of hail along US highway 54. The hail also shreaded the leaves off of several trees.
Thunderstorm Wind, Allen
- When
- July 8, 2:58 PM CST
- Where
- Allen County, 4.54 mi ESE of Moran
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.904, -95.090
Winds estimated to at least 60 mph rolled a large travel trailer pulled by a pickup along US highway 54.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 8 to 9, 20092 injured · $22 million · EF3 · 26 events
- Flooding and Hail in Kansas, July 8 to 9, 200920 injured · $13 million · 2.75 in hail · 30 events
- Flash Flood and Hail in South Dakota, July 8 to 9, 2009$21 million · 2.5 in hail · 53 events
- Lightning Strikes in Florida, July 8, 20091 death · 4 injured · 2 events
- Hail and Damaging Winds in Kansas, July 8, 2009$2.2 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, July 8, 2009$1.6 million · 2.75 in hail · 6 events
- Damaging Winds in Kansas, July 8, 2009$500,000 · 83 kt wind · 3 events
- Tornadoes and Hail in South Dakota, July 8 to 9, 2009$38,000 · EF1 · 19 events
- Lightning Strike in Iowa, July 8, 2009$250,000 · 1 event
- Hail in Nebraska, July 8, 2009$200,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Texas, July 8, 2009$46,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Oklahoma, July 8, 2009$37,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188829, 188832, 188838, 186191, 188819.